Statins may intensify asthma conditions
New research has found that the anti-inflammatory properties of cholesterol-lowering drugs, which were previously thought to help relieve asthma symptoms, may actually worsen breathing conditions among asthma sufferers who take them.
The study – conducted by the American College of Allergy, Asthma and Immunology – found that patients reported that their lung functioning decreased by 35 percent from they time they started taking statin drugs until the end of the study. Statin takers also reported having more sleepless nights due to asthma conditions.
The study's results mirror that of similar research conducted in Rochester, New York, which found that among patients starting statin treatment, researchers observed drops in lung function, increased use of asthma medication and difficulties sleeping due to asthma symptoms.
However, previous studies have also shown that statin drug use can provide measured relief to asthma sufferers, while other studies have shown no effect, according to WebMD. While researchers caution that a correlation between statin drug use and exacerbated asthma symptoms does not necessarily suggest causation, the study provides a jumping-off point for doctors that are treating asthma patients.
"The goal of my study is to make aware the patients who have allergies and asthma to know that being on statins, this might imbalance their immune system and might…adversely affect their asthma," California allergist Dr. Safa Nsouli told the news source. "Therefore they have to be medicated more carefully and more aggressively by their allergy and asthma specialist, rather than forgoing statins."
Asthma sufferers with high cholesterol should discuss treatment options with their doctor and report their condition back to them if they start taking statin drugs. Dosage amounts may need to be tempered if a patient's asthma conditions worsen to the extent that treatment options, such as the use of an inhaler or nebulizer, are rendered ineffective.